Ritalin I have a 19 year old nephew who has been on Ritalin since he was six years of age. He has suffered with unexplained destructive actions (i.e. cutting up the seats in a car for no reason, breaking and entering to steal, and destroying things). He is always remorseful for his actions and cannot understand why he does these things. At an early age (around 8 or 9 years of age) he begged with me to stop his mother from giving him the Ritalin... not being his parent or legal guardian I had no control over his request... he said the Ritalin made him feel strange. Now he is 19 years of age and has tried so hard to do right but he still continues to get into trouble as I mentioned above... he is now dealing with major legal problems as a result of his behavior. Did I and his parents miss something when ten years ago he asked not to be given the Ritalin because it made him feel strange... I know that he is basically a good boy and strives to do right but there is something that shadows his behavior and I just am trying to help him sort things out. If there is absolutely no chance that the Ritalin could have contributed to his actions... I can accept that and will have to take the other road to make him understand he is accountable for his actions... I just want to know I am helping him now that he is in the position to seek my help and does not have to be alone deal while attempting to turn his life around. Please anyone who may know of any information regarding matter……guide me as to where to seek help. Thank you
There are a couple of things that could be going on here. One could be that he has something going on other than ADHD-I assume that is why he started on Ritalin. He could also be experimenting with other drugs which are exacerbating his symptoms. Or he has not been on a high ehough dose to stop his impulsive actions. Boys with ADHD are often very impulsive and sometimes aggressive but the Ritalin usually helps these behaviors. There are other behavioral problems that can mimic ADHD but wont respond to ritalin or other stimulant treatments one of which is BiPolar, so this is a possiblity for your nephew. My son was quite impulsive and aggressive and often there wasnt an apparent reason. Sometimes he had a reason for his behaviors and sometimes he didnt. My son took Concerta which is a long acting methylphenidate (same drug as Ritalin) and this really helped his behavior. The doctors told me that if it wasnt true ADHD that the meds wouldnt work and that I would know right away. They were right in his case. My son has complained of feeling strange on the meds at times too. He stated he felt kind of flat and emotionless. I dont think in your nephews case it is the ritalin that is the problem. Are you sure he IS taking his Ritalin and not trading it for other drugs? This is more common than a lot of parents realize. If he is not taking his medicine but taking others this could explain a lot of his symptoms, especially the breaking in and stealing, they do this for money to purchase drugs. He could also be dealing with another issue other than ADHD like BiPolar in which is not being treated by Ritalin but will need additional medicine. Ritalin is also an older drug and very short acting. One dose a day wont keep symptoms at bay all day and he will have to take Ritalin about every four hours to be effective for ADHD so it may be needed to switch him to something long acting. He may also benefit from cognitive behavioral therapy counseling sessions which can help him learn better coping mechanisms and how to deal with anger issues which can be common in young men and boys. If he doesnt have some positive outlet he will turn to a more negative one. He needs a good re-evaluation by a qualified psychiatrist (not a psychologist-psychologist can help with CBT sessions but not for a good diagnosis-this must come from a psychiatrist) Was he put on ritalin by a psychiatrist or just a family Dr or pediatrician? If it was the latter, they may have missed the actual diagnosis. So start with him getting an eval by a psychiatrist then go from there. The psychiatrist will probably want him to try the CBT sessions to help him deal with anger issues and destructive behaviors. Let your nephew know that he IS responsible for his actions but if his brain chemistry is off it can be very difficult to make the right decisions so he needs a good evaluation by the psychiatrist to see if something else is going on. Ask him to be frank with you, and the Dr, about any drugs he might be experimenting with. Let him know that while it is natural for the brain to want to self medicate, adding other drugs to an already poor brain chemistry is not a good answer. Other drugs like marijuana and anti-anxiety meds may help him feel better in the short term but are very harmful in the long run. He must be very careful to keep his brain chemistry correct.
- Ritalin Information for Consumers
- Ritalin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Ritalin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 25 Mar 2010 • 4 answers
Posted 10 Aug 2010 • 1 answer
Posted 6 Oct 2010 • 2 answers
Posted 12 Aug 2014 • 1 answer
Posted 31 Oct 2015 • 1 answer